Acute generalized exanthematous pustulosis following treatme
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
Favipiravir is an antiviral agent used in the treatment of COVID-19 infection, and related cutaneous adverse events are rare.1 Acute generalized exanthematous pustulosis (AGEP) has been reported in COVID-19 patients, mostly associated with hydroxychloroquine (HCQ). There are few AGEP cases in COVID-19 patients reported due to Beta-lactam antibiotics 2, 3 in the literature. Herein, authors report the first case of favipiravir-induced AGEP with histologic findings.

A 20-year-old male was admitted for a rapid onset, mildly itching eruption for two days. Physical examination revealed diffuse erythematous, edematous plaques involving the trunks and proximal extremities with grouped pustular lesions on an edematous-erythematous background. During admission, body temperature was 38.7°C, and other vital signs were normal. The patient was hospitalized for COVID-19 infection 16 days ago, where he presented with generalized malaise, fatigue, and myalgia.

After the diagnosis of COVID-19 infection, favipiravir monotherapy has been started with a loading dose of 1600 mg bid, followed by 600 mg bid daily for 7 days. His symptoms resolved completely after the treatment. Medical records showed that our patient did not take any drugs other than favipiravir in the last 8 weeks and the patient denied any medication intake in the last 8 weeks including over the counter medications.

The patient's past medical history and family history was insignificant, and he did not report any skin conditions. Laboratory tests showed neutrophilic leukocytosis (white blood cell count: 20 390/mm3, neutrophil count: 16 620/mm3). Blood, urine, and pustule cultures were negative for bacteria. Hepatitis panel, VDRL, and HIV studies were negative. Skin biopsy was obtained from the abdominal lesions with differential diagnoses including viral exanthema, AGEP, subcorneal pustular dermatosis, and psoriasis. Histologic examination showed acanthosis of the epidermis with numerous neutrophilic subcorneal/intracorneal spongiotic pustules with papillary dermal edema.

There was mixed inflammatory infiltrate composed of lymphocytes, neutrophils, and rare eosinophils in the dermis. The patient has been diagnosed with favipiravir-induced AGEP, and 1 mg/kg/day systemic prednisolone treatment was initiated. The lesions resolved with desquamation after 7 days with oral methylprednisolone treatment.

Source: https://onlinelibrary.wiley.com/doi/full/10.1111/jocd.14304
Like
Comment
Share